Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 182, NWS State College, PA

July 16, 1995Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 16, 1995, 11:10 PM EDT for Warren County, Pennsylvania. It was in force for 80 min.

The area

The counties it named.

The facts

Issued
Jul 16, 1995, 11:10 PM EDT (03:10 UTC)
Expired
Jul 17, 1995, 12:30 AM EDT
In force
80 min
Issued by
NWS State College, PA
Area
Whole counties

County Warren County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1995-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1995-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 170310
SVRCTP
PAC123-170430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 PM EDT SUN JUL 16 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...WARREN COUNTY
 
AT 1110 PM...DOPPLER WEATHER SERVICE RADAR IN STATE COLLEGE SHOWED A
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHEAST OF ERIE SOUTHWEST
THROUGH MEADVILLE. THE LINE OF THUNDERSTORMS IS MOVING TO THE EAST AT 30
MPH AND WILL MOVE INTO WESTERN WARREN COUNTY BETWEEN 1115 AND 1130 PM.
EXPECT THE STORMS TO REACH THE CITY BETWEEN 1200 AM AND 1230 AM.
 
THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS IN
OHIO.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:40 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 16, 8:40 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
840 PM EDT SUN JUL 16 1995

LATEST SURFACE ANALYSIS IS A MESOSCALE WONDER.  ONE CAN ALMOST
DRAW AS MANY BOUNDARIES AS ONE WOULD CARE TO.  BLOSSOMING
CONVECTIVE SYSTEM OVER ERN MI...NRN OH AND NIAGARA PENINSULA HAS
BEEN GROWING IMPRESSIVELY OVER THE LAST FEW HOURS...AT LEAST ON
SATELLITE.  THERE ALSO SEEMS TO BE SOME TYPE OF MESOHIGH TYPE
FEATURE OVER CENTRAL WV.  BETWEEN THESE TWO AREAS IS A GOOD
WESTERLY FLOW ACROSS MUCH OF OHIO.  AT THE SAME TIME...A GOOD
SOUTHERLY FLOW EXISTS OVER PA.  ONE WOULD THINK THAT THE
CONVERGENCE OF THESE TWO FLOWS WOULD START TO GENERATE
TSTMS...GIVEN LI/S IN THE -8 RANGE BASED ON LATEST MESOS.  THE
LATEST DEVELOPMENT OVER CENTRAL OH MAY BE THE RESULT OF THIS.

IF THIS IS THE CASE...THINK THAT THE SOURCE FOR ADDITIONAL FIRING
OF CONVECTION OVER CTP-33 IS FINISHED...AND ANYTHING WE GET WILL
HAVE TO BE ADVECTED IN FROM THE WEST.  LI/S WILL LIKELY DROP WITH
SUNSET...A~/T.

FRONT MAY NOT HAVE MUCH OF AN IMPACT MON...AS TIMING WOULD NOT
BRING IT INTO NW PA TILL LATER IN THE DAY.

In the hours before

Special weather statement, Jul 16, 9:25 PM EDT, 1 hour 45 minutes before
PAZ004>006-010-170700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
925 PM EDT SUN JUL 16 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM EDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS ISSUED
A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 AM EDT MONDAY MORNING
FOR THE FOLLOWING COUNTIES IN NORTHERN PENNSYLVANIA:

WARREN... MCKEAN... POTTER... AND ELK.

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JUNG
Special weather statement, Jul 16, 9:27 PM EDT, 1 hour 43 minutes before
PAZ004>006-010-170700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
925 PM EDT SUN JUL 16 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM EDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS ISSUED
A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 AM EDT MONDAY MORNING
FOR THE FOLLOWING COUNTIES IN NORTHERN PENNSYLVANIA:

WARREN... MCKEAN... POTTER... AND ELK.

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CL`OSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:04 PM EDTFlash Flood WarningCTPSomerset3 hr
Jul 17, 3:04 PM EDTFlash Flood WarningCTPBedford6 hr
Jul 17, 3:18 PM EDTFlash Flood WarningCTPCambria6 hr
Jul 17, 3:55 PM EDTSevere Thunderstorm WarningCTPBedford2 hr
Jul 17, 4:19 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga56 min
Jul 17, 4:42 PM EDTSevere Thunderstorm WarningCTPFulton63 min
Jul 17, 6:51 PM EDTSevere Thunderstorm WarningCTPLancaster69 min
Jul 17, 7:44 PM EDTFlash Flood WarningCTPPotter3 hr
Jul 17, 7:56 PM EDTSevere Thunderstorm WarningCTPLancaster, York94 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.